Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 20, 2017, 5:09 PM CST for Brazoria County, Fort Bend County, Wharton County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2017, 5:09 PM CST (23:09 UTC)
- Expired
- Jan 20, 2017, 5:45 PM CST
- In force
- 36 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Brazoria County, TX, Fort Bend County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 75 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
743 WUUS54 KHGX 202309 SVRHGX TXC039-157-481-202345- /O.NEW.KHGX.SV.W.0009.170120T2309Z-170120T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Houston/Galveston TX 509 PM CST FRI JAN 20 2017 The National Weather Service in League City has issued a * Severe Thunderstorm Warning for... East central Wharton County in southeastern Texas... West central Brazoria County in southeastern Texas... South central Fort Bend County in southeastern Texas... * Until 545 PM CST. * At 508 PM CST, a severe thunderstorm was located near Needville, or 14 miles northwest of West Columbia, moving northeast at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Damon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2923 9590 2932 9594 2944 9573 2925 9566 TIME...MOT...LOC 2308Z 242DEG 29KT 2930 9580 HAIL...0.88IN WIND...60MPH $$
1 follow-up statement
772 WWUS54 KHGX 202319 SVSHGX Severe Weather Statement National Weather Service Houston/Galveston TX 519 PM CST FRI JAN 20 2017 TXC039-157-481-202345- /O.CON.KHGX.SV.W.0009.000000T0000Z-170120T2345Z/ Wharton TX-Brazoria TX-Fort Bend TX- 519 PM CST FRI JAN 20 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR EAST CENTRAL WHARTON...WEST CENTRAL BRAZORIA AND SOUTH CENTRAL FORT BEND COUNTIES... At 519 PM CST, a severe thunderstorm was located near Brazos Bend State Park, or 14 miles north of West Columbia, moving northeast at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Damon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 2923 9590 2932 9594 2944 9573 2925 9566 TIME...MOT...LOC 2319Z 242DEG 29KT 2934 9571 HAIL...0.88IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 20, 3:16 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 20, 3:16 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
316 PM CST Fri Jan 20 2017
.DISCUSSION...
Showers and a few thunderstorms have begun to develop near the
Victoria Crossroads this afternoon, with additional development
expected through the remainder of the evening hours as a 140 knot
upper level jet slides across the region. Little has changed in
overall expectations with storm evolution as 30-40 knots of
effective bulk shear per SPC mesoanalysis will promote organized
multicellular to possibly supercellular thunderstorms.
Environmental conditions remain favorable for the development of
large hail as mid-level cooling resulting from the passage of an
upper trough axis results in lapse rates steepening to 7-8 C/km
this evening with forecast soundings advertising wet bulb zero
heights around 8500 feet. (Heights between 7000 and 11000 feet are
usually good indicators of large hail development, assuming other
environmental conditions are also favorable for strong
convection.) These steep mid-level lapse rates will also promote
strong momentum transport, allowing for a damaging wind threat to
materialize as well. While hail and damaging winds will remain the
primary threats, afternoon surface analysis does show an area of
surface convergence or a possible warm frontal boundary along the
Highway 59 corridor. Updrafts along this boundary may be able to
ingest enough horizontal vorticity to promote a brief tornado or
two, especially as surface winds south of the boundary back
towards the southeast by late afternoon.
With regards to a heavy rain threat, thunderstorms near the
Victoria Crossroads this afternoon have produced an estimated
1-1.5 inches of rain and stronger cells will be able to produce
similar 1-2 inch amounts as they move across Southeast Texas
through this evening. Flow is not uniform and storm motion will be
very quick, but repeated development along the Highway 59 boundary
will need to be monitored for producing locally higher rainfall
amounts and minor flooding issues. Overall, expect thunderstorms
to gradually increase in coverage through the remainder of the
afternoon with scattered to numerous thunderstorms shifting east
of the region after midnight tonight. Patchy fog development is
expected again after midnight, with fog lingering into mid-morning
Saturday.
A second disturbance will dive across Texas from California on
Saturday, resulting in the development in a surface cyclone on the
Southern Plains. Showers and a few thunderstorms will be possible
mainly north of Interstate 10 during the day Saturday with
increasing lift from the upper disturbance overspreading Central
and East Texas. The departure of the upper disturbance Saturday
night will drag the surface cyclone and an associated Pacific cold
front eastward, with much drier air, an end to rain chances for a
few days, and increasing winds expected behind the front by Sunday
morning. Gradient winds behind the front will result in 20-30 MPH
northwest winds across the region on Sunday with stronger winds
30-35 MPH along the coast. Wind gusts may exceed 40 MPH Sunday
morning and afternoon and Wind Advisories will likely be needed.
Dry conditions with temperatures in the mid 60s to mid 70s are
expected Monday and Tuesday next week, with a weak cold front by
mid-week bringing near seasonal temperatures (highs in the lower
60s, lows in the lower 40s) and a chance for some light rain.
Huffman
&&
.MARINE...
Showers and thunderstorms are possible this afternoon and this
evening, and some of the them could become strong or severe. Light
to moderate south to southwest winds will persist until a strong
cold front moves through the waters Saturday night. Before the
front arrives, there is still a chance for mainly late night
through morning fog development, and some of the fog could become
dense. Very strong and gusty west to northwest winds along with
very rough bay waters will develop behind the front Saturday night
through Sunday evening, and a gale watch is currently in effect
for that time period. This watch will most likely need to be
upgraded to a gale warning for parts of the area, and low water
advisories will probably be needed too. Look for winds and seas to
gradually come down Sunday night through Monday. Onshore winds
return to the area Monday night and strengthen on Tuesday. This
generally light to moderate onshore flow persists until the next
cold front arrives on Wednesday. 42
&&
.FIRE WEATHER...
Strong and gusty west to northwest winds on Sunday will likely be
high enough for elevated fire weather conditions, but relative
humidity values are still expected to be too high (in the 40s). On
Monday, humidities drop into the 30s but winds are weaker. At this
point, still not anticipating any fire weather watch or red flag
warning. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 72 57 76 47 66 / 10 20 10 30 10
Houston (IAH) 75 59 78 54 67 / 20 50 10 20 10
Galveston (GLS) 75 64 73 58 66 / 40 60 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Gale Watch from late Saturday night through Sunday evening for
the following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&
Discussion...14
Aviation/Marine...42Hazardous weather outlook, Jan 20, 3:32 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 332 PM CST FRI JAN 20 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-212145- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 332 PM CST FRI JAN 20 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY FOG WILL BE POSSIBLE TONIGHT. SOME OF THIS FOG MAY BE DENSE. THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY FOR AREAS ALONG AND SOUTH OF HIGHWAY 59. THE STORM ENVIRONMENT MAY BE SUPPORTIVE OF STORMS THAT ROTATE WHICH COULD PRODUCE LARGE HAIL... DAMAGING WINDS... AND TORNADOES. SOME OF THE STRONG OR SEVERE STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL WHICH WITH RECENT RAINFALL COULD PRODUCE FLOODING. STORMS SHOULD BE MOVING QUICKLY EAST AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY STRONG WINDS ARE EXPECTED TO DEVELOP SUNDAY AND A WIND ADVISORY WILL BE NEEDED. WINDS OF 20 TO 30 MPH WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST TEXAS... WITH STRONGER GUSTS APPROACHING 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. GMZ330-335-350-355-370-375-212145- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 332 PM CST FRI JAN 20 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY SEA FOG MAY IMPACT PORTIONS OF THE UPPER TEXAS COAST. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE UPPER TEXAS COAST THIS AFTERNOON AND TONIGHT. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS BUT WATERSPOUTS MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PATCHY SEA FOG MAY IMPACT PORTIONS OF THE UPPER TEXAS COAST BEFORE A STRONG COLD FRONT PUSHES OFF THE COAST EARLY SUNDAY. GALE FORCE WINDS WILL BE POSSIBLE SUNDAY AND A GALE WATCH HAS BEEN ISSUED FOR ALL OF THE COASTAL WATERS AND BAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jan 20, 3:26 PM CST, 1 hour 43 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 326 PM CST FRI JAN 20 2017 TXZ213-202215- Harris TX- 326 PM CST FRI JAN 20 2017 ...STRONG THUNDERSTORMS ACROSS CENTRAL HARRIS COUNTY THROUGH 415 PM CST... At 326 PM CST, Doppler radar was tracking a strong thunderstorm over Spring Branch West, moving northeast at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Jersey Village, Hunters Creek Village, Bunker Hill Village, Piney Point Village, Spring Valley, Northside / Northline, Spring Branch West, Aldine, Greater Greenspoint, Spring Branch North, eastern Addicks Park Ten, Memorial Park, Greater Heights, Near Northside Houston, Afton Oaks / River Oaks Area, Greater Fifth Ward, Hedwig Village, Hilshire Village, East Little York / Homestead and Acres Home. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2972 9557 2982 9564 3004 9541 2982 9524 TIME...MOT...LOC 2126Z 231DEG 32KT 2980 9555
Local storm report, Jan 20, 3:41 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
341 PM CST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 NW HEDWIG VILLAGE 29.81N 95.56W
01/20/2017 E0.75 INCH HARRIS TX TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME SIZED HAIL AT THE
INTERSECTION OF BELTWAY 8 AND HAMMERLY BLVD.
&&
EVENT NUMBER HGX1700028
MMSpecial weather statement, Jan 20, 3:50 PM CST, 1 hour 19 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 350 PM CST FRI JAN 20 2017 TXZ210-226-235>237-202245- Matagorda TX-Brazoria TX-Jackson TX-Colorado TX-Wharton TX- 350 PM CST FRI JAN 20 2017 ...STRONG THUNDERSTORMS ACROSS WHARTON...SOUTHEASTERN COLORADO... NORTHERN MATAGORDA...WESTERN BRAZORIA AND CENTRAL JACKSON COUNTIES THROUGH 445 PM CST... At 349 PM CST, Doppler radar was tracking a line of strong thunderstorms in northern Jackson and western Wharton counties moving northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... El Campo, Wharton, Edna, Eagle Lake, Ganado, Boling-Iago, Pierce, Cordele, Egypt, Lake Texana Dam, Danevang, Louise, Garwood, Nada and Hungerford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2882 9664 2893 9675 2966 9641 2921 9585 TIME...MOT...LOC 2149Z 233DEG 19KT 2911 9654
Special weather statement, Jan 20, 4:06 PM CST, 1 hour 3 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 406 PM CST FRI JAN 20 2017 TXZ213-227-237-202245- Harris TX-Brazoria TX-Fort Bend TX- 406 PM CST FRI JAN 20 2017 ...SPECIAL WEATHER STATEMENT... At 406 PM CST, Doppler radar was tracking a strong thunderstorm over southeastern Central Southwest, or near Astrodome Area, moving northeast at 30 mph. Half inch hail will be possible with this storm. Locations impacted include... Pasadena, northwestern Pearland, northeastern Missouri City, Stafford, South Houston, Galena Park, Jacinto City, Astrodome Area, Fresno, Second Ward, Greater Eastwood, Greater Hobby Area, northern South Belt / Ellington, Greater Third Ward, Macgregor, University Place, Downtown Houston, Greater Fifth Ward, Arcola and Brookside Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2951 9546 2962 9556 2981 9524 2964 9512 TIME...MOT...LOC 2206Z 228DEG 28KT 2963 9541
Special weather statement, Jan 20, 4:42 PM CST, 27 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 442 PM CST FRI JAN 20 2017 TXZ211-212-226-227-202315- Austin TX-Waller TX-Wharton TX-Fort Bend TX- 442 PM CST FRI JAN 20 2017 ...SPECIAL WEATHER STATEMENT... At 441 PM CST, Doppler radar was tracking strong thunderstorms near Kendleton, or near Wharton, moving northeast at 30 mph. Half inch hail will be possible with these storms. Locations impacted include... Sugar Land, Missouri City, Rosenberg, Stafford, Katy, Richmond, Wharton, Brookshire, Pecan Grove, First Colony, Needville, East Bernard, Wallis, Fulshear, Pleak, Simonton, Fairchilds, San Felipe, Beasley and Pattison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2926 9606 2943 9626 2989 9604 2957 9549 TIME...MOT...LOC 2241Z 228DEG 28KT 2939 9605
Special weather statement, Jan 20, 5:01 PM CST, 8 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 501 PM CST FRI JAN 20 2017 TXZ226-227-236-237-202330- Matagorda TX-Brazoria TX-Wharton TX-Fort Bend TX- 501 PM CST FRI JAN 20 2017 ...STRONG THUNDERSTORMS ACROSS EAST CENTRAL WHARTON...NORTHERN MATAGORDA...NORTHWESTERN BRAZORIA AND SOUTHEASTERN FORT BEND COUNTIES THROUGH 530 PM CST... At 500 PM CST, Doppler radar was tracking a strong thunderstorm near Boling-Iago, or 15 miles east of Wharton, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southeastern Missouri City, Fresno, Needville, Arcola, Iowa Colony, Thompsons, Sienna Plantation, Boling-Iago, Brazos Bend State Park, Damon and Juliff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2914 9595 2926 9606 2957 9549 2938 9544 TIME...MOT...LOC 2300Z 240DEG 41KT 2929 9584
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 11:45 PM CST | Dense Fog Advisory | HGX | Austin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 7 more | 9 hr |
| Jan 20, 3:19 AM CST | Marine Dense Fog Advisory | HGX | 6 hr | |
| Jan 20, 3:42 AM CST | Gale Watch | HGX | 321 days | |
| Jan 20, 2:49 PM CST | Special Weather Statement | HGX | Jackson | 56 min |
| Jan 20, 3:26 PM CST | Special Weather Statement | HGX | Harris | 49 min |
| Jan 20, 3:42 PM CST | Areal Flood Advisory | HGX | Colorado, Jackson, Wharton | 3 hr |
| Jan 20, 3:50 PM CST | Special Weather Statement | HGX | Jackson, Wharton | 55 min |
| Jan 20, 4:06 PM CST | Special Weather Statement | HGX | Harris | 39 min |
| Jan 20, 4:30 PM CST | Areal Flood Advisory | HGX | Colorado, Wharton | 3 hr |
| Jan 20, 4:42 PM CST | Special Weather Statement | HGX | Fort Bend | 33 min |
| Jan 20, 5:01 PM CST | Special Weather Statement | HGX | Fort Bend | 29 min |
| Jan 20, 5:18 PM CST | Special Weather Statement | HGX | Fort Bend | 42 min |
| Jan 20, 5:35 PM CST | Special Weather Statement | HGX | Fort Bend | 25 min |
| Jan 20, 5:43 PM CST | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Harris | 3 hr |
| Jan 20, 5:57 PM CST | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.